Wyoming, 2012

High Wind in Wyoming, December 2 to 3, 2012

December 2 to 3, 2012 · NWS CYS · 22 events in 9 counties and zones

A large surface pressure gradient and strong winds aloft produced sustained west winds of 35 to 45 mph with gusts in excess of 80 mph throughout portions of south central and southeast Wyoming.

Where it happened

Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A large surface pressure gradient and strong winds aloft produced sustained west winds of 35 to 45 mph with gusts in excess of 80 mph throughout portions of south central and southeast Wyoming.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 2, 4:21 AM MST, 5 hours 32 minutes earlier.

Area forecast discussion, Dec 2, 4:21 AM MST, 5 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
421 AM MST SUN DEC 2 2012

.AVIATION...12Z TAF ISSUANCE...
VFR CONDITIONS WILL CONTINUE OVER MOST OF THE CWA THROUGH THE MID
PART OF THE WEEK.  CONSIDERABLE MID AND HIGH LEVEL CLOUDS WILL BE
OVER THE REGION TODAY AND TONIGHT WITH CLOUD BASES GRADUALLY
LOWERING.  PERIODS OF MVFR CEILINGS AND VISIBILITIES IN LIGHT RAIN
AND SNOW WILL AFFECT THE LOWER ELEVATIONS OF CARBON COUNTY BETWEEN
06Z AND 14Z MONDAY.  THE SNOWY AND SIERRA MADRE RANGES WILL BE
OBSCURED LATE THIS EVENING THROUGH MID MORNING MONDAY.

WEST TO SOUTHWEST SURFACE WINDS WILL GUST AS HIGH AS 55 KNOTS IN
AREAS ALONG AND WEST OF THE LARAMIE RANGE THIS AFTERNOON AND
ESPECIALLY EARLY TONIGHT.  AREAS FURTHER EAST WILL EXPERIENCE
WIND GUSTS AS HIGH AS 35 KNOTS DURING THAT TIME.  A COLD FRONT
WILL MOVE ACROSS THE CWA LATER TONIGHT AND WILL SHIFT THE WINDS
TO WEST TO NORTHWEST WITH SIMILAR WIND GUSTS.

&&

.PREVIOUS DISCUSSION.../ISSUED AT 255 AM MST SUN DEC 2 2012/...

SHORT TERM...TODAY THROUGH MONDAY NIGHT...
THE WEATHER ACROSS THE CWA WILL BE CONTROLLED BY THE APPROACH AND
PASSAGE OF A SHORTWAVE TROUGH AND ITS ASSOCIATED COLD FRONT.  THE
SHORTWAVE TROUGH WAS LOCATED ALONG THE PACIFIC NORTHWEST COAST AT
08Z AND THE FRONT WAS JUST INLAND.  MODELS ARE SIMILAR IN MOVING
THE FEATURES EAST THROUGH MONDAY WITH THE SHORTWAVE TROUGH FILLING
AS IT MOVES ACROSS THE ROCKIES.  THE SHORTWAVE TROUGH WILL BE EAST
OF THE CWA BY LATE MORNING MONDAY AND THE ASSOCIATED COLD FRONT
WILL MOVE ACROSS THE CWA FROM THE WEST BETWEEN 06Z AND 12Z MONDAY.

MILD AND DRY WEATHER WILL CONTINUE OVER THE CWA TODAY WITH STRONG
WINDS MAINLY ALONG AND WEST OF THE LARAMIE RANGE.  TEMPERATURES AT
700 MB WILL RISE TO BETWEEN 0C AND 4C OVER THE CWA TODAY AND WILL
HELP PRODUCE HIGHS TODAY WELL ABOVE NORMAL.  SOME LOCATIONS...
ESPECIALLY IN SOUTHEAST WYOMING WILL APPROACH RECORD DAILY HIGHS
TODAY.  WESTERLY WINDS WILL INCREASE DURING THE DAY AS THE SURFACE
PRESSURE GRADIENT TIGHTENS AND 700 MB WINDS INCREASE.  THE LOW
LEVEL HEIGHT DIFFERENCES BETWEEN KCAG AND KCPR BECOME FAVORABLE FOR
HIGH WINDS IN THE AFTERNOON AND CONTINUE THROUGH TONIGHT.  SOME
NEGATIVES FOR THE STRONG WINDS WILL BE THE LACK OF A 300 MB JET...
THE WARM TEMPERATURES AND A SOUTHWEST PRESSURE GRADIENT.  WILL
CONTINUE THE HIGH WIND WARNING FOR SOME AREAS ALONG AND WEST OF
THE LARAMIE RANGE FOR THIS AFTERNOON AND TONIGHT WITH GUSTS TO 65
MPH LIKELY.  AFTER THE PASSAGE OF THE SHORTWAVE TROUGH AND FRONT...
COLD AIR ADVECTION AND SURFACE PRESSURE RISES WILL CHANGE THE WIND
TYPE TO A BORA FOR AT LEAST SEVERAL HOURS.

THE SHORTWAVE TROUGH...HIGHER PRECIPITABLE WATER VALUES AND FAIRLY
STEEP LAPSE RATES WILL PRODUCE PRECIPITATION MAINLY OVER AND NEAR
THE SNOWY AND SIERRA MADRE RANGES LATE THIS AFTERNOON THROUGH MID
MORNING MONDAY.  THE 700 MB TEMPERATURES WILL STILL BE ABOVE 0C
THROUGH EARLY TONIGHT KEEPING THE SNOW LEVEL HIGH.  THE SNOW LEVEL
WILL LOWER LATER TONIGHT WITH BETTER RATES OF SNOWFALL.  THREE TO
FIVE INCHES OF SNOW APPEAR LIKELY OVER THOSE MOUNTAINS TONIGHT WITH
HIGHER MOUNTS POSSIBLE ON WEST FACING SLOPES.  THE SNOW WILL TAPER
OFF AND END MONDAY MORNING AFTER THE PASSAGE OF THE SHORTWAVE TROUGH.

HEIGHTS ALOFT RISE OVER THE ROCKIES MONDAY AFTERNOON AND MONDAY
NIGHT AND SURFACE HIGH PRESSURE BUILDS OVER THE CWA.  MONDAY WILL
BE COOLER THAN TODAY WITH MONDAY NIGHT COOL WITH MOSTLY CLEAR SKIES
AND LIGHT WINDS.

LONG TERM...TUESDAY THROUGH SATURDAY.
TUESDAY...LOW AMPLITUDE TRANSITORY RIDGING ALOFT MOVES ACROSS OUR
COUNTIES INDUCING A DECENT SURFACE LEE TROUGH FORMATION AND
PRODUCING A SIGNIFICANT WARMING TREND. LACK OF LOW AND MID LEVEL
MOISTURE WILL PRECLUDE PRECIPITATION.

WEDNESDAY...A SERIES OF LOW AMPLITUDE FAST MOVING SHORTWAVE TROUGHS
ALOFT WILL SWEEP ACROSS IN FAST ZONAL FLOW...PRODUCING SCATTERED
SNOWY AND SIERRA MADRE RANGES SHOWERS AND DRY CONDITIONS ELSEWHERE
DUE TO SNOW SHADOWING EFFECTS. CONTINUED MILD WITH DOWNSLOPE WARMING
AND A DECENT SURFACE LEE TROUGH.

THURSDAY...EXPECT A WEAK COLD FRONTAL PASSAGE THOUGH COLD AIR WILL
REMAIN SHALLOW DUE TO A PERSISTENT ZONAL FLOW ALOFT. WITH LIMITED
LOW AND MID LEVEL MOISTURE...AND LACK OF WIDESPREAD LIFT...NOT MUCH
AREAL COVERAGE ON SHOWERS ANTICIPATED.

FRIDAY...EVEN COOLER AS A SERIES OF LOW AMPLITUDE SHORTWAVE TROUGHS
ALOFT PASS IN THE FAST NORTHWEST FLOW ALOFT SENDING COLD AIR
SOUTHWARD. WITH LIMITED LOW AND MID LEVEL MOISTURE...PRECIPITATION
CHANCES WILL BE QUITE MINIMAL.

SATURDAY...ONE MORE RELATIVELY MILD DAY BEFORE A FAIRLY STRONG COLD
FRONT PASSES SATURDAY NIGHT BRINGING IN COLD CANADIAN AIR FOR
SUNDAY. CONTINUED DRY BEFORE A CHANGE TO COLDER AND SNOWY WEATHER
FOR SUNDAY AND MONDAY.

&&

.AVIATION...06Z TAF ISSUANCE...
LIGHT WINDS ACROSS THE NEBRASKA PANHANDLE TONIGHT AND MOST OF
SOUTHEAST WYOMING EAST OF THE LARAMIE RANGE. GUSTY WINDS INTO THE
ARLINGTON AREA TONIGHT WITH GUSTS IN THE 30 TO 40 MPH RANGE. WINDS
WILL BEGIN TO INCREASE LATER TONIGHT OVER SOUTHEAST
WYOMING...ESPECIALLY WEST OF THE LARAMIE RANGE. WINDS WILL
BECOME VERY STRONG AND GUSTY IN THIS AREA BY SUNDAY AFTERNOON WITH
GUSTS 45 TO 60 MPH. THESE STRONG WINDS WILL SPREAD INTO THE
LARAMIE RANGE TOWARD SUNDAY EVENING. VFR ACROSS THE AREA TONIGHT
THROUGH SUNDAY AFTERNOON BUT MVFR TO IFR POSSIBLE ALONG AND WEST
OF THE LARAMIE RANGE SUNDAY NIGHT WITH SCATTERED SNOW SHOWERS.
MOUNTAIN TOPS WILL LIKELY BE OBSCURED IN THE SIERRA AND SNOWY
RANGES SUNDAY NIGHT.

&&

.FIRE WEATHER...
TODAY WILL BE MILD AND DRY OVER THE CWA WITH STRONG WINDS ALONG AND
WEST OF THE LARAMIE RANGE.  CRITICAL FIRE WEATHER CONDITIONS MAY
BRIEFLY OCCUR IN A SMALL AREA OF WESTERN LARAMIE COUNTY AND SOUTHERN
PLATTE COUNTY BETWEEN 20Z AND 22Z.  SURFACE DEW POINTS OVER MUCH OF
THE CWA...INCLUDING THAT AREA...WILL LIKELY BE LOWER THAN EXPECTED.
THE RESULTING MINIMUM RELATIVE HUMIDITY VALUES WILL BE BETWEEN 13 AND
17 PERCENT OVER WESTERN LARAMIE AND SOUTHERN PLATTE COUNTIES.  FOR
NOW WILL HOLD OFF ON THE ISSUANCE OF A RED FLAG WARNING DUE TO THE
FAIRLY SMALL AREA AFFECTED AS WELL AS THE SHORT TIME DURATION OF THE
POSSIBLE CRITICAL CONDITIONS.

A COLD FRONT WILL MOVE ACROSS THE CWA TONIGHT AND WILL PRODUCE COOLER
TEMPERATURES FOR MONDAY.  IN ADDITION...SNOW WILL BE LIKELY OVER AND
NEAR THE SNOWY AND SIERRA MADRE RANGES.  WARMER AND DRIER WEATHER
WITH WINDY AREAS WILL RETURN TO THE REGION TUESDAY AND WEDNESDAY.
CRITICAL FIRE WEATHER CONDITIONS MAY BE MET ONCE AGAIN FOR A BRIEF
TIME OVER A SMALL PART OF THE SOUTHEAST WYOMING PLAINS.  ANOTHER COLD
FRONT MOVES ACROSS THE CWA WEDNESDAY NIGHT AND THURSDAY BRINGING
COOLER TEMPERATURES AND A CHANCE OF SNOW.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...HIGH WIND WARNING FROM 11 AM TODAY TO 6 AM MONDAY FOR WYZ104-
     WYZ105-WYZ109-WYZ110.
     HIGH WIND WARNING FROM 4 PM TODAY TO 6 AM MONDAY FOR WYZ106-
     WYZ116-WYZ117.
NE...NONE.

&&

WEILAND/RUBIN
Hazardous weather outlook, Dec 2, 4:04 AM MST, 5 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
404 AM MST SUN DEC 2 2012

WYZ101>119-031115-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
404 AM MST SUN DEC 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SOUTHWEST TO WEST WINDS WILL INCREASE TODAY AND EARLY TONIGHT.
WIND GUSTS WILL BE AS HIGH AS 45 MPH BY THIS AFTERNOON AND EARLY
TONIGHT. OVER SOME AREAS ALONG AND WEST OF THE LARAMIE RANGE
WIND GUSTS WILL BE AS HIGH AS 65 MPH. A HIGH WIND WARNING REMAINS
IN EFFECT FOR THE ARLINGTON AND RAWLINS AREAS STARTING AT 11 AM
AND FOR THE SOUTHERN LARAMIE RANGE AND NEARBY AREAS LATE THIS
AFTERNOON. THE HIGH WIND WARNING THEN IS IN EFFECT THROUGH
TONIGHT.

THE WINDS AND LOW RELATIVE HUMIDITY VALUES WILL CREATE A BRIEF
PERIOD OF CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON OVER
SOUTHERN PLATTE AND WESTERN LARAMIE COUNTIES.

SNOW WILL FALL OVER AND NEAR THE SNOWY AND SIERRA MADRE RANGES
LATE THIS AFTERNOON AND TONIGHT. THE SNOW LEVEL WILL LOWER
DURING THAT TIME WITH EXPECTED SNOWFALL AMOUNTS OF 3 TO 5 INCHES.
SLIGHTLY HIGHER AMOUNTS MAY OCCUR ON SOME WEST FACING SLOPES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

LINGERING LIGHT SNOW WILL CONTINUE THROUGH MID MORNING MONDAY OVER
THE SNOWY AND SIERRA MADRE RANGES. WEST TO NORTHWEST WINDS WILL
GUST AS HIGH AS 45 MPH ON MONDAY.

WESTERLY WINDS WILL BE STRONG ON TUESDAY AND CONTINUE THROUGH
WEDNESDAY FOR AREAS ALONG AND WEST OF THE LARAMIE RANGE. WIND
GUSTS WILL BE AS HIGH AS 50 MPH. THERE WILL BE A CHANCE OF SNOW
SHOWERS OVER MUCH OF SOUTHEAST WYOMING ON THURSDAY...WITH
ACCUMULATING SNOW POSSIBLE OVER THE MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-031115-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
404 AM MST SUN DEC 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

WEST TO SOUTHWEST WINDS WILL GUST AS HIGH AS 35 MPH THIS AFTERNOON
OVER THE WESTERN NEBRASKA PANHANDLE

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NORTHWEST WINDS WILL GUST AS HIGH AS 35 MPH OVER THE AREA ON
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WEILAND

In the hours before

Special weather statement, Dec 2, 4:30 AM MST, 5 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
430 AM MST SUN DEC 2 2012

WYZ112-114-022300-
SIERRA MADRE RANGE-SNOWY RANGE-
INCLUDING THE CITIES OF...CENTENNIAL...ALBANY...WOODS LANDING
430 AM MST SUN DEC 2 2012

...STRONG WINDS AND SNOW WILL AFFECT THE SNOWY AND SIERRA MADRE
RANGES LATE THIS AFTERNOON THROUGH MID MORNING MONDAY...

A FAST MOVING PACIFIC STORM SYSTEM WILL BRING STRONG WINDS AND
SNOW TO THE SNOWY AND SIERRA MADRE RANGES LATE THIS AFTERNOON
THROUGH MID MORNING MONDAY. WESTERLY WINDS WILL GUST AS HIGH AS
60 MPH IN OPEN AREAS THIS AFTERNOON THROUGH MID MORNING MONDAY.

SNOW WILL BEGIN LATE THIS AFTERNOON OVER THE HIGHER ELEVATIONS OF
THOSE RANGES. THE SNOW LEVEL WILL LOWER TONIGHT. MOST LOCATIONS
WILL RECEIVE BETWEEN 3 AND 5 INCHES OF SNOW LATE THIS AFTERNOON
THROUGH MID MORNING MONDAY. SOME OF THE WEST FACING SLOPES WILL
RECEIVE SLIGHTLY HIGHER AMOUNTS.

THE COMBINATION OF THE WINDS AND SNOW WILL CREATE HAZARDOUS
OUTDOOR AND TRAVEL CONDITIONS OVER THE MOUNTAINS LATE THIS
AFTERNOON THROUGH MID MORNING MONDAY. ROADS WILL BE SNOWPACKED AND
SLICK AND VISIBILITIES REDUCED IN THE SNOW AND BLOWING SNOW.

WEILAND

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

22 high wind. Local standard time, as filed.

High Wind, Central Carbon County

When
December 2, 9:53 AM MST to 1:53 PM MST
Where
Central Carbon County forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The wind sensor at the Rawlins Airport measured gusts of 58 mph or higher, with a peak gust of 62 mph at 02/0953 MST.

High Wind, Ferris/Seminoe/Shirley Mountains

When
December 2, 11:00 AM MST
Where
Ferris/Seminoe/Shirley Mountains forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
RAWS
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

A wind sensor near Muddy Gap measured a gust of 59 mph.

High Wind, Central Carbon County

When
December 2, 11:01 AM MST to 12:36 PM MST
Where
Central Carbon County forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Department of Highways
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The WYDOT sensor at Walcott Junction measured gusts of 58 mph or higher, with a peak gust of 63 mph at 02/1206 MST.

High Wind, North Snowy Range Foothills

When
December 2, 5:31 PM MST to 10:36 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
72 kt (83 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Halleck Ridge measured wind gusts of 58 mph or higher, with a peak gust of 83 mph at 02/2106 MST.

High Wind, North Snowy Range Foothills

When
December 2, 7:25 PM MST to 11:20 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Wagonhound measured wind gusts of 58 mph or higher, with a peak gust of 68 mph at 02/2050 MST.

High Wind, North Snowy Range Foothills

When
December 2, 7:36 PM MST to 10:56 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at County Road 402 by Arlington measured wind gusts of 58 mph or higher, with a peak gust of 71 mph at 02/2151 MST.

High Wind, North Snowy Range Foothills

When
December 2, 7:46 PM MST to 10:56 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor near Elk Mountain measured wind gusts of 58 mph or higher, with a peak gust of 68 mph at 02/2131 MST.

High Wind, North Snowy Range Foothills

When
December 2, 7:46 PM MST to December 3, 12:21 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
67 kt (77 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Foote Creek by Arlington measured wind gusts of 58 mph or higher, with a peak gust of 77 mph at 02/2236 MST.

High Wind, Central Carbon County

When
December 2, 8:12 PM MST
Where
Central Carbon County forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The wind sensor at the Rawlins Airport measured a gust of 61 mph.

High Wind, North Snowy Range Foothills

When
December 2, 8:21 PM MST to 9:36 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Interstate 80 mile marker 249.1 measured wind gusts of 58 mph or higher, with a peak gust of 67 mph at 02/2056 MST.

High Wind, Shirley Basin

When
December 2, 9:11 PM MST to December 3, 12:36 AM MST
Where
Shirley Basin forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

A wind sensor near Medicine Bow measured wind gusts of 58 mph or higher, with a peak gust of 73 mph.

High Wind, North Snowy Range Foothills

When
December 2, 9:11 PM MST to December 3, 12:36 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Arlington measured wind gusts of 58 mph or higher, with a peak gust of 73 mph at 02/2251 MST.

High Wind, North Snowy Range Foothills

When
December 2, 9:36 PM MST to 11:56 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Arlington East measured wind gusts of 58 mph or higher, with a peak gust of 68 mph at 02/2231 MST.

High Wind, North Snowy Range Foothills

When
December 2, 11:10 PM MST to December 3, 2:50 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
70 kt (81 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Cooper Cove measured wind gusts of 58 mph or higher, with a peak gust of 81 mph at 03/0006 MST.

High Wind, North Snowy Range Foothills

When
December 2, 11:26 PM MST to December 3, 1:06 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Strouss Hill measured wind gusts of 58 mph or higher, with a peak gust of 70 mph at 02/2341 MST.

High Wind, Laramie Valley

When
December 3, 12:11 AM MST to 12:31 AM MST
Where
Laramie Valley forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways
Coordinates
41.655, -105.724 (the zone’s center; the record gives no point)

The WYDOT sensor at Quealy Dome measured wind gusts of 58 mph or higher, with a peak gust of 60 mph at 03/0011 MST.

High Wind, Central Laramie Range and Southwest Platte County

When
December 3, 1:40 AM MST to 1:50 AM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

The WYDOT sensor at Bordeaux measured wind gusts of 58 mph or higher, with a peak gust of 70 mph at 03/0140 MST.

High Wind, Goshen County

When
December 3, 1:44 AM MST
Where
Goshen County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
42.088, -104.353 (the zone’s center; the record gives no point)

The wind sensor at the Torrington Airport measured a gust of 58 mph.

High Wind, Laramie Valley

When
December 3, 2:26 AM MST to 3:06 AM MST
Where
Laramie Valley forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Department of Highways
Coordinates
41.655, -105.724 (the zone’s center; the record gives no point)

The WYDOT sensor at Quealy Dome measured wind gusts of 58 mph or higher, with a peak gust of 63 mph at 03/0226 MST.

High Wind, South Laramie Range Foothills

When
December 3, 2:36 AM MST to 2:41 AM MST
Where
South Laramie Range Foothills forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Wyoming Hill measured wind gusts of 58 mph.

High Wind, South Laramie Range

When
December 3, 7:17 AM MST to 8:22 AM MST
Where
South Laramie Range forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Vedauwoo measured sustained winds of 40 mph or higher, with a peak gust of 60 mph at 03/0822 MST.

High Wind, South Laramie Range

When
December 3, 7:31 AM MST to 7:36 AM MST
Where
South Laramie Range forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Pumpkin Vine measured wind gusts of 61 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2012Every state in 2012This day in weather historyWarnings in Wyoming, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 415531, 415528, 415533, 415540, 415543, 415537, 415538, 415539, 415532, 415541, 415529, 415535, 415534, 415536, 415542, 415525, 415530, 415527, 415526, 415546, 415545, 415544.